Tinnitus may be worsened by antidepressants

An estimated 1 in 4 Canadians will experience some form of depression that requires treatment at some point in life [1]. Out of all antidepressants, selective serotonin reuptake inhibitors (SSRIs) are the most commonly prescribed. SSRIs help to increase serotonin levels in the brain, which in turn aids in alleviating symptoms of anxiety and depression [2].

In 2017 scientists from OHSU, Oregon Health & Science University, performed a study observing the action of serotonin on the brain. The scientists noted that a certain portion of the brain became “hyperactive and hypersensitive to stimuli when exposed to serotonin” [3]. 

The increased sensitivity and activity shows that tinnitus is worsened by SSRIs. There are several reports backing up these findings - revealing reports of exacerbation of tinnitus in those who were taking SSRIs.

If you suffer from hearing loss or tinnitus, it is important to speak with your doctor prior to starting any SSRI antidepressant medication.

With our free online tinnitus test, you can see the impact tinnitus has on your quality of life. The test also offers helpful recommendations for treatment. Click here to take this short test.

 
Sources:

By Starkey Canada

Archive